Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 20, 2018, 2:33 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 2:33 PM MDT (20:33 UTC)
- Expired
- May 20, 2018, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082
WGUS55 KSLC 202033
FFWSLC
UTC017-055-202330-
/O.NEW.KSLC.FF.W.0001.180520T2033Z-180520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
233 PM MDT SUN MAY 20 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Northeastern Garfield County in southern Utah...
South central Wayne County in southern Utah...
* Until 530 PM MDT
* At 232 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over Capitol Reef National Park including Pleasant
Creek and Capitol Gorge through their termination in the Fremont
River.
* Flash flooding will occur across northeastern Garfield and south
central Wayne Counties including Pleasant Creek and Capitol Gorge
inside Capitol Reef National Park.
LAT...LON 3829 11106 3819 11109 3810 11131 3820 11134
$$
CRK1 follow-up statement
794 WGUS75 KSLC 202145 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 345 PM MDT SUN MAY 20 2018 UTC017-055-202330- /O.CON.KSLC.FF.W.0001.000000T0000Z-180520T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garfield UT-Wayne UT- 345 PM MDT SUN MAY 20 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES... At 343 PM MDT, Doppler radar indicated thunderstorms have weakened across the area, however runoff from earlier rainfall is likely producing flash flooding along Pleasant Creek and Capitol Gorge within Capitol Reef National Park. The threat for flash flooding will remain through 530 PM. LAT...LON 3829 11106 3819 11109 3810 11131 3820 11134 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:34 AM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 20, 9:34 AM MDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 934 AM MDT Sun May 20 2018 .SYNOPSIS...A upper level disturbance over southern Utah this morning will move northeast across central and northern Utah this afternoon and evening. A drier southerly flow will set in Monday ahead of a storm system that will create more unsettled weather Tuesday into Wednesday. A ridge will build in for the end of the week. && .DISCUSSION...Satellite imagery showing a well defined negatively tilted shortwave over southern Utah this morning. This feature will move northeast across central and northern Utah and into southwest Wyoming this afternoon and evening. Isolated showers and thunderstorms are expected to develop over the central mountains this morning and spread into the adjacent valleys by midday and into the southern Wasatch Front early this afternoon. The prime time for showers and thunderstorms for the central Wasatch Front and Mountains will be between 1pm and 4pm. Davis county will see thunderstorms prior to 3pm, but farther north they may hold off until after 5pm. The lapse rates at Provo and SLC show 9C/km up through 500mb and the Lifted Index of -2 this afternoon with a CAPE over 450 at Provo. These indices along with numerous high resolution models showing convective activity from the central mountains northward across northern Utah into southwest Wyoming prompted the update for higher PoPs today. Some of these storms could contain small hail and gusty winds to 40+ mph. Also lowered the temps across the central and southern Wasatch Front and Mountains, Wasatch Back and the Uintas for this afternoon due to more showers and heavier cloud cover. Farther south have removed some PoPs for this morning and this afternoon in the valleys near the Arizona border as this area will be under the subsidence region behind the aforementioned shortwave. && .AVIATION...Southeast winds at the SLC terminal are expected to shift to the northwest between 18Z and 20Z. Showers and thunderstorms are expected to develop early this afternoon and move across the area. This will result in periods of gusty and/or erratic winds this afternoon near any showers/thunderstorms, with the highest impact period between 19-23Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Struthwolf AVIATION...Kruse For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 20, 9:22 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 922 AM MDT Sun May 20 2018 UTZ001>016-019>021-517-518-WYZ021-211300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 922 AM MDT Sun May 20 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected to develop this afternoon across much of the area. The strongest storms will be capable of brief, gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, May 20, 1:14 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND GST 3 ENE MONROE 38.63N 112.06W
05/20/2018 M60 MPH SEVIER UT MESONET
SIGNAL PEAK RAWS. TIME ESTIMATED.
&&
CRKSpecial weather statement, May 20, 1:56 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 156 PM MDT SUN MAY 20 2018 UTZ002-003-007-202045- Wasatch Mountains I-80 North UT-Northern Wasatch Front UT- Salt Lake and Tooele Valleys UT- 156 PM MDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...NORTHWESTERN SALT LAKE AND SOUTHWESTERN MORGAN COUNTIES UNTIL 245 PM MDT... At 155 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near West Valley City...moving northeast at 15 mph. Pea size hail and wind gusts of 40 to 55 mph will be possible. A wind gust to 58 mph was just reported at the Salt Lake City Airport. Locations impacted include... Salt Lake City, West Valley City, Murray, Bountiful, Farmington, West Jordan, Taylorsville, Kaysville, South Salt Lake, North Salt Lake, Centerville, Woods Cross, West Bountiful, Kearns, Magna, Oquirrh, Millcreek, Sugarhouse and University Of Utah. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4061 11199 4072 11218 4102 11196 4086 11168 TIME...MOT...LOC 1955Z 216DEG 14KT 4073 11204 CRK
Local storm report, May 20, 1:58 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND GST SALT LAKE CITY 40.78N 111.87W
05/20/2018 M58 MPH SALT LAKE UT MESONET
CENTER FIELD SENSOR AT SALT LAKE CITY AIRPORT
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:56 PM MDT | Special Weather Statement | SLC | Salt Lake | 49 min |
| May 20, 2:49 PM MDT | Special Weather Statement | SLC | Salt Lake, Utah | 41 min |
| May 20, 3:05 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 25 min |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.